Kybernetika 51 no. 2, 347-373, 2015

Generalized synchronization in a system of several non-autonomous oscillators coupled by a medium

Rogério Martins and Gonçalo MoraisDOI: 10.14736/kyb-2015-2-0347


An abstract theory on general synchronization of a system of several oscillators coupled by a medium is given. By generalized synchronization we mean the existence of an invariant manifold that allows a reduction in dimension. The case of a concrete system modeling the dynamics of a chemical solution on two containers connected to a third container is studied from the basics to arbitrary perturbations. Conditions under which synchronization occurs are given. Our theoretical results are complemented with a numerical study.


synchronization, coupled oscillators, invariant manifolds


34D06, 34D35, 34C15


  1. R. Hartshorne: Algebraic Geometry. Graduate Texts in Mathematics, Springer, 1977.   DOI:10.1007/978-1-4757-3849-0
  2. A. Hatcher: Algebraic Topology. Cambridge University Press, 2002.   DOI:10.1017/s0013091503214620
  3. R. Horn and C. Johnson: Topics in Matrix Analysis. Cambridge University Press, 1990.   DOI:10.1017/cbo9780511840371
  4. G. Katriel: Synchronization of oscillators coupled through an environment. Physica D 237 (2008), 2933-2944.   DOI:10.1016/j.physd.2008.04.015
  5. A. Margheri and R. Martins: Generalized synchronization in linearly coupled time periodic systems. J. Differential Equations 249 (2010), 3215-3232.   DOI:10.1016/j.jde.2010.09.005
  6. G. Morais: Din\^amica de Osciladores Acoplados. PhD Thesis, Faculdade de Ci\^encias e Tecnologia, Universidade Nova de Lisboa, 2013.   CrossRef
  7. J. Pantaleone: Synchronization of metronomes. Am. J. Phys. 70 (2002), 992-1000.   DOI:10.1119/1.1501118
  8. R. A. Smith: Poincaré index theorem concerning periodic orbits of differential equations. Proc. London Math. Soc. s3-48 (1984), 2, 341-362.   DOI:10.1112/plms/s3-48.2.341
  9. R. A. Smith: Massera's convergence theorem for periodic nonlinear differential equations. J. Math. Anal. Appl 120 (1986), 679-708.   DOI:10.1016/0022-247x(86)90189-7
  10. T. Wazewski: Sur un principle topologique de l'examen de l'allure asymptotique des integrales des Equations differentielles ordinaires. Ann. Soc. Polon Math. 20 (1947), 279-313.   CrossRef